Illinois, 2009Flash Flooding and Damaging Winds in Illinois, August 9, 2009
August 9, 2009 · NWS DVN · 8 events in 3 counties and zones
A cold front stretching across the upper Midwest, coupled with warm moist air streaming northward across the area, brought scattered showers and isolated thunderstorms to portions of east central Iowa and northern Illinois during the midday hours August 9. Some locations along the Highway 20 corridor saw rainfall amounts ranging from 1 to 2 inches from these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front stretching across the upper Midwest, coupled with warm moist air streaming northward across the area, brought scattered showers and isolated thunderstorms to portions of east central Iowa and northern Illinois during the midday hours August 9. Some locations along the Highway 20 corridor saw rainfall amounts ranging from 1 to 2 inches from these storms. Afternoon high temperatures were in the upper 80s to lower 90s.
By late afternoon, showers and thunderstorms began to redevelop along the cold front in western Iowa and spread eastward into the Mid-Mississippi Valley.
During the evening hours, these storms brought widespread rain to the Mid-Mississippi Valley. In addition, several of these storms became severe over eastern Iowa producing winds gusts from 50 to 80 mph around the Cedar Rapids Area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 9, 12:08 PM CST, 44 minutes earlier.
Area forecast discussion, Aug 9, 12:08 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
108 PM CDT SUN AUG 9 2009
.UPDATE...
CURRENT SITUATION IS HIGHLY NONLINEAR AND EVOLVING RAPIDLY. THE
COMBINATION OF CONVECTION...CLOUDS...AND OUTFLOW BOUNDARIES ARE
DROPPING TEMPERATURES AND ESSENTIALLY ENDING THE THREAT OF
DANGEROUS HEAT. THEREFORE...WILL UPDATE THE CURRENT FCST SHORTLY
TO REFLECT THE MOST RECENT CHANGES TO THE HEAT ADVISORY.
...08...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR DES MOINES-HENRY
IA-JEFFERSON-KEOKUK-LEE-LOUISA-MUSCATINE-SCOTT-VAN BUREN-
WASHINGTON.
IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BUREAU-HANCOCK-
HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-
WARREN.
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CLARK-SCOTLAND.
&&Hazardous weather outlook, Aug 9, 3:59 AM CST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 AM CDT SUN AUG 9 2009
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
459 AM CDT SUN AUG 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
DANGEROUS HEAT AND HUMIDITY WILL CONTINUE OVER MUCH OF THE AREA
TODAY. HEAT INDEX VALUES WILL AGAIN REACH 100 TO 105 DEGREES AND
LAST THROUGH EARLY EVENING. A HEAT ADVISORY REMAINS IN EFFECT THROUGH
THIS EVENING FOR AREAS GENERALLY SOUTH OF HIGHWAY 20. A COOL FRONT
PUSHING TOWARD THE AREA MAY PRODUCE AREAS OF CLOUDS AND SCATTERED
THUNDERSTORMS...WHICH WOULD BRING SOME RELIEF FROM THE HEAT BY MID
AFTERNOON IN AREAS WEST OF A LINE FROM WASHINGTON IOWA...UP TOWARD
DUBUQUE.
THE COLD FRONT WILL BRING A ROUND OF STRONG TO SEVERE THUNDERSTORMS
TO PORTIONS OF THE OUTLOOK AREA THIS EVENING AND OVERNIGHT. THE
PRIMARY THREAT IS EXPECTED TO BE DAMAGING WINDS UP TO 65 MPH AS THESE
STORMS DEVELOP IN WESTERN AND CENTRAL IOWA AND THEN MOVE ACROSS THE
LOCAL AREA. A SECONDARY THREAT WOULD BE LARGE HAIL IF A FEW STORMS
WHERE ABLE TO DEVELOP THIS AFTERNOON RIGHT OVER THE OUTLOOK AREA.
THESE STORMS WILL HAVE LARGE AMOUNTS OF MOISTURE TO WORK WITH AND
HEAVY RAINFALL WILL ALSO BE A THREAT. AREAS THAT RECEIVE REPEATED
THUNDERSTORM ACTIVITY THIS AFTERNOON AND ESPECIALLY TONIGHT WILL
HAVE THE POTENTIAL OF ACCUMULATING 1 TO 3 INCHES OF RAINFALL WITH
LOCALLY HIGHER AMOUNTS BY MONDAY MORNING. THIS TYPE OF RAINFALL
FALLING ON AREAS THAT HAVE ALREADY RECEIVED HEAVY RAINFALL OVER THE
PAST FEW DAYS WOULD PRODUCE A FLASH FLOOD THREAT...AS WELL AS
SIGNIFICANT RISES ON AREA RIVERS AND STREAMS.
THE STORM PREDICTION CENTER HAS PLACED AREAS ALONG AND NORTH OF A
LINE FROM MEMPHIS MISSOURI...TO MONMOUTH AND PRINCETON ILLINOIS IN A
SLIGHT RISK FOR SEVERE STORMS FOR LATE TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MONDAY WILL CONTINUE TO SEE THE THREAT FOR THUNDERSTORMS...WITH SOME
HEAVY RAIN AND ISOLATED SEVERE STORMS POSSIBLE. THE STORM PREDICTION
CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE STORMS OVER THE ENTIRE
OUTLOOK AREA. THE THREAT FOR SEVERE STORMS WILL END FROM WEST TO EAST
DURING THE DAY AS A COLD FRONT MOVES OUT AWAY FROM THE AREA. THE
PRIMARY THREATS FROM STRONG STORMS WILL BE GUSTY WINDS AND HEAVY RAIN
AMOUNTS.
A LOW CHANCE FOR NON SEVERE THUNDERSTORMS WILL CONTINUE THROUGH
TUESDAY SOUTH OF HIGHWAY 34.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
12/ERVIN
In the hours before
Local storm report, Aug 9, 11:53 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1253 PM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM TSTM WND DMG 2 W ROWLEY 42.37N 91.88W
08/09/2009 BUCHANAN IA TRAINED SPOTTER
REPORTS OF DAMAGE NEAR ROWLEY. DAMAGE TO ROOF OF
BARN...DAMAGE AT AN IMPLEMENT DEALER...AND LARGE LIMBS
DOWN. DELAYED REPORT. TIME ESTIMATED.
&&
DMDLocal storm report, Aug 9, 11:59 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1259 PM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM TSTM WND GST DELHI 42.43N 91.33W
08/09/2009 E70.00 MPH DELAWARE IA FIRE DEPT/RESCUE
NEAR LAKE DELHI...RELAYED BY DELAWARE COUNTY
1249 PM TSTM WND GST DYERSVILLE 42.48N 91.12W
08/09/2009 E55.00 MPH DUBUQUE IA EMERGENCY MNGR
1249 PM HAIL DYERSVILLE 42.48N 91.12W
08/09/2009 E0.75 INCH DUBUQUE IA EMERGENCY MNGR
1250 PM TSTM WND GST DYERSVILLE 42.48N 91.12W
08/09/2009 E65.00 MPH DUBUQUE IA EMERGENCY MNGR
&&
15Local storm report, Aug 9, 12:02 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
102 PM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 PM HAIL EPWORTH 42.45N 90.93W
08/09/2009 M1.75 INCH DUBUQUE IA LAW ENFORCEMENT
GOLF BALL SIZE HAIL.
&&
JH2Local storm report, Aug 9, 12:14 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
114 PM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM TSTM WND GST DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
08/09/2009 M53 MPH DUBUQUE IA ASOS
&&
15Local storm report, Aug 9, 12:15 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
115 PM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND GST 2 W DUBUQUE 42.50N 90.74W
08/09/2009 E60 MPH DUBUQUE IA TRAINED SPOTTER
ESTIMATED 50-60 MPH GUSTS.
&&
DMDLocal storm report, Aug 9, 12:24 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
124 PM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM TSTM WND GST DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
08/09/2009 M67 MPH DUBUQUE IA ASOS
&&
15Thunderstorm Wind, Jo Daviess
- When
- August 9, 12:52 PM CST
- Where
- Jo Daviess County, Apple River
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.500, -90.100
Wind gusts estimated to be 65 mph blew down several 10 to 12 inch diameter tree limbs in Apple River, IL around 152 pm August 9.
Flash Flood, Jo Daviess
- When
- August 9, 1:15 PM CST to 6:00 PM CST
- Where
- Jo Daviess County, 4.13 mi WNW of Council Hill Station to 2.55 mi E of Aiken
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- COOP Observer
- Coordinates
- 42.500, -90.400
Heavy rains caused some flash flooding in parts of Jo Daviess County during the afternoon and evening of August 9. Some roads and culverts near Scales Mound, IL were washed out and Small Pox Creek flooded out of its banks forcing the closure of several roads.
Thunderstorm Wind, Warren
- When
- August 9, 7:33 PM CST
- Where
- Warren County, 0.69 mi S of Little York
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.010, -90.750
Wind gusts estimated to be 60 mph blew down some tree limbs in Little York, IL around 833 pm August 9.
Thunderstorm Wind, Henderson
- When
- August 9, 7:45 PM CST
- Where
- Henderson County, 2.2 mi WSW of Rozetta
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.940, -90.910
Wind gusts estimated to be 60 mph blew down some trees about 2 miles east of Oquawka, IL around 845 pm August 9.
Thunderstorm Wind, Henderson
- When
- August 9, 8:00 PM CST
- Where
- Henderson County, 2.32 mi SSW of Bald Bluff
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.990, -90.870
Wind gusts estimated to be 50 to 60 mph were observed about 5 miles northeast of Oquawka, IL around 900 pm August 9.
Flash Flood, Warren
- When
- August 9, 8:03 PM CST to 10:00 PM CST
- Where
- Warren County, 3.72 mi NNW of Little York to 1.18 mi NW of Kirkwood
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.067, -90.785
Heavy rains resulted in some flash flooding of parts of Warren County during the late evening of August 9. Flood waters covered several roads in the vicinity of Little York, IL. Flood waters were 1 to 1.5 feet deep over a portion of Route 135 about 1.5 miles south of Little York, IL.
Flash Flood, Henderson
- When
- August 9, 8:52 PM CST to 10:52 PM CST
- Where
- Henderson County, 1.25 mi WSW of Big River St Forest to 2.61 mi NNE of Gulfport
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.020, -90.940
Heavy rains resulted in some flash flooding of parts of Henderson County during the late evening of August 9. Parts of Highways 94 and 164 were under water in the Oquawka, IL area.
Flash Flood, Jo Daviess
- When
- August 9, 9:45 PM CST to 11:45 PM CST
- Where
- Jo Daviess County, 1.53 mi W of Council Hill to 2.13 mi WSW of Guilford
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.450, -90.350
Heavy rains resulted in flash flooding of some roads in the vicinity of Guilford, IL during the late evening of August 9.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, August 9, 200922 injured · $206 million · 3 in hail · 84 events
- Flash Flooding and Damaging Winds in New York, August 9 to 10, 20091 death · 1 injured · $91 million · 60 kt wind · 29 events
- Hail and Damaging Winds in Michigan, August 9, 20091 death · $2.6 million · 65 kt wind · 7 events
- Excessive Heat in Illinois, August 9 to 10, 20091 death · 1 event
- Hail and Damaging Winds in Iowa, August 9, 2009$461,000 · 1.75 in hail · 41 events
- Flood in Michigan, August 9, 2009$3.0 million · 1 event
- Flash Flooding and Damaging Winds in Wisconsin, August 9, 2009$790,000 · 75 kt wind · 28 events
- Tornado in New York, August 9, 2009$250,000 · EF1 · 1 event
- Damaging Winds in Delaware, August 9, 2009$500,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Pennsylvania, August 9, 2009$127,000 · 1 in hail · 22 events
- Flash Flooding and Damaging Winds in New York, August 9, 2009$185,000 · 50 kt wind · 13 events
- Hail and Damaging Winds in Michigan, August 9, 2009$107,000 · 60 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194823, 194830, 194833, 194834, 194835, 194836, 194837, 194840.